Myocardial injury in a 41-year-old male treated with methylphenidate: a case report
MetadataShow full item record
Background: Elevated cardiac troponin levels are consistent with the diagnosis of an acute coronary syndrome, but may also represent adverse drug reactions. Psychostimulating drugs raise both blood pressure and heart rate, and case reports of sudden death, stroke, and myocardial infarction have led to regulatory and public concern about the cardiovascular safety of these drugs.
Case presentation: We present a case where a 41-year-old Norwegian male with radiating chest pain, elevated troponins, and supraventricular tachycardia was hospitalized. Tentative diagnosis was acute coronary syndrome. Percutaneous coronary angiography, but not cardiac magnetic resonance imaging, was performed and medical antiplatelet treatment started. Because of an attention deficit/hyperactivity disorder the patient had recently increased his dose of methylphenidate, but still within the therapeutic dose range. Apart from venlafaxine, also in a therapeutic dose, the patient took no other drugs. An acute coronary syndrome was excluded during hospitalization, and a drug effect was suspected.
Conclusions: When interpreting troponin results it is important to take into account the context of the patient’s clinical presentation, including the possibility of adverse drug reactions. The adverse drug reaction could include a combination of vasospasm and/or increased oxygen demand due to tachycardia. This case should be borne in mind before a diagnosis of myocardial infarction is given, or a decision to perform invasive coronary angiography is made in patients that use methylphenidate or related substances. Cardiac magnetic resonance imaging could be of diagnostic value in such cases.
CitationBMC Research Notes
SubjectSupraventricular tachycardiaTroponinMethylphenidateVenlafaxineAcute coronary syndromeCoronary artery spasmCardiac magnetic resonance imaging
Lisa Drange Hole et al.; licensee BioMed Central Ltd.